Systemic Allergic Contact Dermatitis After Formaldehyde-Containing Influenza Vaccination

J Cutan Med Surg. Sep-Oct 2015;19(5):504-6. doi: 10.1177/1203475415582306. Epub 2015 Apr 15.

Abstract

Background: Systemic contact dermatitis occurs when a patient sensitized to an allergen topically is systemically reexposed to the allergen and develops a cutaneous eruption.

Objective: To report the case of a 48-year-old male who developed explosive dermatitis following injection of a formaldehyde-containing influenza vaccine and was subsequently shown to be strongly positive to formaldehyde and formaldehyde-releasing allergens by patch testing, as well as to review the literature for similar cases.

Methods: A PubMed search was made using the following search terms: systemic contact dermatitis, formaldehyde, influenza, and vaccine.

Results: A review of the literature revealed 2 cases of systemic contact dermatitis from formaldehyde derived from aspartame and 1 case from a thimerosal-containing influenza vaccine. No cases caused by formaldehyde in influenza or other vaccines were found.

Conclusion: This case highlights the importance of considering systemic allergic contact dermatitis in any patient presenting with dermatitis following injection of a formaldehyde-containing vaccine.

Keywords: dermatitis; dermatology.

Publication types

  • Case Reports

MeSH terms

  • Arm / pathology
  • Dermatitis, Allergic Contact / etiology*
  • Dermatitis, Allergic Contact / pathology
  • Formaldehyde / adverse effects*
  • Humans
  • Influenza Vaccines / adverse effects*
  • Male
  • Middle Aged
  • Skin / pathology
  • Thorax / pathology

Substances

  • Influenza Vaccines
  • Formaldehyde